Conflict of interest: Nothing to declare.
Transplant-associated thrombotic microangiopathy in pediatric patients treated with sirolimus and tacrolimus†
Article first published online: 23 NOV 2010
Copyright © 2010 Wiley-Liss, Inc.
Pediatric Blood & Cancer
Volume 57, Issue 1, pages 142–146, 15 July 2011
How to Cite
Rosenthal, J., Pawlowska, A., Bolotin, E., Cervantes, C., Maroongroge, S., Thomas, S. H. and Forman, S. J. (2011), Transplant-associated thrombotic microangiopathy in pediatric patients treated with sirolimus and tacrolimus. Pediatr. Blood Cancer, 57: 142–146. doi: 10.1002/pbc.22861
- Issue published online: 9 MAY 2011
- Article first published online: 23 NOV 2010
- Manuscript Accepted: 13 SEP 2010
- Manuscript Received: 22 JUN 2010
- calcineurin inhibitor;
- thrombotic microangiopathy;
Transplant-associated thrombotic microangiopathy (TMA) syndromes are reported to occur with increased frequency in transplant patients treated with siroliumus combined with a calcineurin inhibitor. We performed a retrospective study of all pediatric transplant patients at City of Hope who were administered combined tacrolimus/sirolimus (TAC/SIR) to determine the occurrence of TMA.
This analysis includes 41 consecutive patients between the ages of 2 and 20 (median age 9.1) who received an allogeneic hematopoietic stem cell transplant from any source and also received TAC/SIR for prevention or treatment of GVHD. Of those 41 patients, 20 received TAC/SIR as GVHD prohpylaxis and were designated the preventative group (PG), while 21 received TAC/SIR as treatment for GVHD and were designated the therapy group (TG). TMA occurrence in both groups was documented from day −1 of transplant to day 60 for the PG, and until 30 days after last dose for the TG. TMA was defined according to 2005 consensus criteria.
Five of twenty patients in the PG, and five of twenty one in the TG, experienced TMA, with an overall rate of 23.8% for the population. All ten patients with TMA showed elevated levels of TAC, SIR or both and nine of ten suffered from organ injury due to regimen-related toxicity or GVHD.
Physicians should exercise caution in the use of TAC/SIR in pediatric patients due to a high rate of TMA. It is not recommended for heavily pre-treated patients and peak levels of TAC/SIR must be very carefully controlled. Pediatr Blood Cancer 2011;57:142–146. © 2010 Wiley-Liss, Inc.